[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.87.3. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
September 5, 1931

A NEW SKIN ERUPTION PRODUCED BY PHENOBARBITAL

JAMA. 1931;97(10):703-704. doi:10.1001/jama.1931.27310100001010a
Abstract

This case is reported to present a new skin eruption, apparently caused by the ingestion of phenobarbital. The toxic reactions to this drug were described in 1927 by Jackson,1 who reviewed the literature and presented six cases of his own. The characteristic reaction is an erythematous rash, which may involve the entire body. Fever, gastro-intestinal symptoms and cerebral symptoms may develop. An enanthem and conjunctivitis have been observed. Jackson mentions a case that had been mistaken for measles. I have seen a similar measles-like toxic reaction in a 6 year old child who presented the entire clinical picture of rubeola except for Koplik spots.

In the case here reported a typical granulomatous bromodermia had developed while the patient was continuing the use of bromides away from medical supervision. The lesions were as severe as any that I have ever seen (figs. 1, 2 and 3). In addition to the

First Page Preview View Large
First page PDF preview
First page PDF preview
×